In my role as an ear specialist I am frequently asked to help treat patients with balance disorders. While the inner ear is responsible for many factors controlling our sense of balance, is certainly true that not all of the things we get can make us dizzy come from our ears.
Today I would like to talk about processes or diseases that can lead to unsteadiness or problems with equilibrium that are not caused specifically by inner ear problems.
First of all even defining dizziness is often difficult. It can mean anything from lightheadedness, a feeling of almost blacking out, or instability especially with standing or walking. Almost all of us have had the sensation when standing up too quickly of transient weakness or imbalance. That situation is usually the result of something called postural hypotension. It simply means that for a few seconds after standing, the pressure of the stream of blood getting to the brain is too low. This is often the side effect of medications which I will discuss in just a bit.
Other types of instability can come from weakness of the hips knees or ankles providing a less stable base. Neuropathies of the feet frequently seen in diabetics can also alter our sense of knowing where the ground is. Neck problems such as arthritis, slipped disks or pinched nerves can also cause problems with balance and alignment.
Certainly dizziness can come from ear problems. Usually this is called vertigo. True inner ear related vertigo almost always involves a spinning sensation. You feel that the world is spinning around you or you yourself feel spinning. But most of the time disorders causing lightheadedness, blackout spells, feeling that you are going to pass out, are not true inner ear vertigo.
The list of medications that can lead to dizziness or instability is much too long for me to write. It certainly includes almost all types of blood pressure medications, sedatives, sleeping aids, narcotic pain medications, neuropathy treatment medications (gabapentin or Lyrica) and even antihistamines. There are a few medications that can actually lead to inner ear vertigo because of ear toxicity. These include a commonly prescribed diuretic Lasix (furosemide), an irregular heartbeat medication amiodarone and some very rarely used IV antibiotics like streptomycin.
I frequently see patients over age 65 because of balance problems. Many of them are on multiple medications, some prescription and some over-the-counter. If I have ruled out an inner ear problem I will tell these patients it is important to go to your primary care physician and go over every 1 of your medications and see if it is still necessary to be prescribed.
Finally, in my office we try to assess all types of balance problems. And a main component of therapy for almost all of them involves physical therapy to strengthen the balance system. It can be done in a therapist office or can be done at home. Keep moving, keep active and very likely you will keep your balance.